New Jersey, 2009

Flash Flooding and Damaging Winds in New Jersey, July 29, 2009

July 29, 2009 · NWS OKX · 20 events in 5 counties and zones

A pre-frontal trough induced scattered severe thunderstorms across Northeast New Jersey. Some of the storms also produced very heavy rain which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A pre-frontal trough induced scattered severe thunderstorms across Northeast New Jersey. Some of the storms also produced very heavy rain which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 29, 8:00 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 29, 8:00 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
900 AM EDT WED JUL 29 2009

.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE LOWER GREAT LAKES AND AN UPPER
LEVEL DISTURBANCE APPROACHING FROM THE CENTRAL APPALACHIANS WILL
SPARK NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT IN THE VERY HUMID AND UNSTABLE AIR MASS IN PLACE ACROSS
THE REGION. THE FRONT WILL MOVE SLOWLY EAST OF THE AREA ON
FRIDAY...FOLLOWED BY BUILDING HIGH PRESSURE FRIDAY NIGHT INTO
SATURDAY NIGHT. A WARM FRONT WILL APPROACH FROM THE SOUTH SUNDAY
INTO SUNDAY NIGHT...THEN LIFT NORTH THROUGH THE REGION MONDAY. A
COLD FRONT WILL FOLLOW FROM MONDAY NIGHT INTO TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW STRATUS AND FOG COVERING MOST OF SOUTHERN CT...LONG
ISLAND AND PARTS OF THE NYC METRO AREA...WILL TAKE SOME TIME TO
BURN OFF THIS MORNING AS SUNSHINE IS FILTERED THROUGH BROKEN HIGH
CLOUDS EMANATING FROM UPSTREAM CONVECTION WITH THE MID LEVEL
DISTURBANCE APPROACHING FROM THE CENTRAL APPALACHIANS.
THIS FILTERED SUNSHINE IN COMBINATION WITH A VERY SOUPY AIR
MASS...WITH DEWPOINTS IN THE LOWER 70S...WILL INCREASE
INSTABILITY...WITH AN AXIS OF MLCAPE/SBCAPE OF UP TO 1500/2000
J/KG SETTING UP ACROSS THE LOWER HUDSON VALLEY AND THE NYC METRO
AREA BY AFTERNOON. MEANWHILE DEEP LAYER SW FLOW INCREASES TO 40-45
KT AT H5 AND AROUND 30 KT AT H8 THIS AFTERNOON PER 00Z GFS...
BRINGING MBE VECTORS TO UNDER 10 KT AS PW INCREASES TO AROUND
2 INCHES.

IN A NUTSHELL...THESE INGREDIENTS INDICATE POTENTIAL FOR SEVERE
WX AND FLOODING THIS AFTERNOON MAINLY FROM NYC NORTH/WEST...THEN
EASTWARD INTO MUCH OF THE REST OF THE CWA THIS EVENING.
HAVE RAISED FLASH FLOOD WATCH FOR AREAS THAT HAVE RECEIVED THE
HEAVIEST RAINFALL FROM SCATTERED CONVECTION OVER THE PAST COUPLE
OF DAYS AND WHERE FFG VALUES ARE LOW...AND DEPENDING ON EVOLUTION
OF CONVECTION THIS AFTERNOON...THE WATCH COULD BE EXPANDED TO
INCLUDE THE REST OF THE NYC METRO AREA AND SOUTHWEST CT. SPC HAS
INCLUDED NEARLY ALL THE CWA IN A SLIGHT RISK FOR SEVERE TSTMS.
MAIN THREAT APPEARS TO BE DAMAGING WINDS VIA WET MICROBURSTS...
EVEN AN ISOLATED TORNADO GIVEN STRENGTHENING LOW LEVEL WIND
FIELDS...0-3 KM CAPE OF UP TO 300 J/KG AND LOW LCL HEIGHTS THIS
AFTERNOON AND EARLY EVENING.

CONVECTION SHOULD HANG ON INTO THE NIGHT AS THE SFC FRONT MOVES
EASTWARD...VIA LOW LEVEL CONVERGENCE AHEAD OF THE ADVANCING
FRONT...PLUS MID/UPPER LEVEL SUPPORT VIA H5 VORT AND RIGHT REAR
QUADRANT OF H3 JET STREAK LIFTING NE INTO UPSTATE NY AND
NEW ENGLAND.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
COLD FRONT WILL BE SLOW TO CLEAR THE AREA ON THU...SO HAVE STARTED
OFF WITH LIKELY POP IN THE MORNING FROM NYC EAST...AND THEN STILL
A CHANCE DURING THE AFTERNOON AND EARLY EVENING VIA DAYTIME
HEATING. LATER THURSDAY NIGHT SHOULD BE DRY...WITH RIDGING
BUILDING IN AND LOWS SLIGHTLY ABOVE NORMAL.

LIKELY POP RETURNS FRIDAY AFTERNOON WITH THE APPROACH OF THE NEXT
FRONTAL SYSTEM. ONCE AGAIN...NUMEROUS SHOWERS AND THUNDERSTORMS
COULD PRODUCE VERY HEAVY RAINFALL AND MULTI-MODE SEVERE WX IN A
SETUP SIMILAR TO THAT OF TODAY...AND WITH BETTER UPPER SUPPORT
VIA RR QUAD OF 80-KT H3 JET STREAK JUST TO THE NORTH/WEST OF
THE CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
COLD FRONT MOVES THROUGH SATURDAY MORNING WITH CLOUDS AND SHOWERS
POSSIBLY LINGERING INTO MIDDAY. MUCH SHARPER HIGH PRESSURE RIDGE
FOLLOWS THIS WAVE ON SATURDAY AFTERNOON...SO EXPECT A FAIRLY RAPID
DRYING. H8 THICKNESS VALUES DO NOT DROP ALL THAT MUCH BEHIND THE
FRONT...BUT GIVEN THE SOURCE REGION OF THE AIRMASS WOULD EXPECT A
DROP IN DEWPOINTS.

THE FRONT APPEARS TO NOT MAKE NOT MORE THAN ABOUT 100 MILES SOUTH OF
LONG ISLAND BEFORE STALLING OUT AGAINST THE BERMUDA HIGH.

LEANING TOWARD DRY FORECAST SUNDAY...HOWEVER THERE ARE INDICATIONS
OF A WAVE MOVING ALONG THE STALLED FRONT TO THE SOUTH.

THE 28/12Z GFS WAS DEPICTING A FAIRLY STRONG COLD FRONT MONDAY
NIGHT...WHICH IF IT WORKS OUT WOULD DELIVER NOTICEABLY COOLER AIR
(H10-5 THICKNESS 560 DAM).

TEMPS REMAIN NEAR TO SLIGHTLY BELOW NORMAL DURING THE DAY AND
SLIGHTLY ABOVE NORMAL AT NIGHT.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
LOW LEVEL STRATUS (MAINLY MVFR TO IFR WITH POCKETS LIFR/VLIFR)
ALONG WITH MVFR/VFR FOG (WITH POCKETS LIFR) HAVE OVERSPREAD ALL
TERMINALS (ONLY THE FOG AT KSWF). THIS IS MORE PERVASIVE THAN
GUIDANCE HAD SUGGESTED. BASED ON VERY MOIST LOW LEVELS WITH
LIMITED MIXING EXPECTED UNTIL MID MORNING (AT BEST)...HAVE GONE
AHEAD AND HAVE TAFS REFLECT CONDITIONAL CLIMATOLOGY AT EACH
LOCATION...BASICALLY EXPECT IFR OR WORSE THROUGH MID MORNING THEN
MVFR THROUGH MIDDAY. VFR ONCE MIXED OUT UNTIL CONVECTION ARRIVES
IN THE LATE AFTERNOON.

PER LATEST GUIDANCE HAVE SLOWED DOWN TIMING OF CONVECTION.
APPEARS COULD SEE AN INITIAL BATCH OVER CITY AND WESTERN TERMINALS
EARLY IN THE AFTERNOON (CB IN TEMPO GROUP)...WITH MAIN BATCH OF
CONVECTION OVER WESTERN TERMINALS ARRIVING DURING THE EVENING PUSH
(TEMPO TSRA) AND CONTINUING INTO THE OVERNIGHT. EASTERN TERMINALS
SHOULD NOT SEE ANY CONVECTION/THUNDER UNTIL LATE EVENING AT THE
EARLIEST.

WITH SLOWER ARRIVAL OF CONVECTION...BELIEVE WILL SEE STRATUS/FOG
AT EASTERN TERMINALS THIS EVENING.

AS FOR WINDS...MAINLY LIGHT AND VARIABLE...BECOMING SOUTHEAST 5-10KT
THIS MORNING...INCREASING SLIGHTLY THIS AFTERNOON...THEN VEERING
TO SW OVERNIGHT.

OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY...
LEFTOVER SUB-VFR CIGS/VSBYS IN THUNDERSTORM ACTIVITY INTO
THURSDAY MORNING. VFR WEATHER CONDITIONS EXPECTED TO RETURN
THURSDAY AFTERNOON/NIGHT. PERIODIC SUB-VFR IN SCATTERED SHOWERS
AND THUNDERSTORMS FRIDAY AFTERNOON AND NIGHT...AND THEN AGAIN ON
SUNDAY.

&&

.MARINE...
SHOWERS AND TSTMS CURRENTLY MOVING ACROSS THE OCEAN WATERS. WILL
UPDATE THE CWF TO INCLUDE MENTION OF STORMS THIS MORNING. HEAVY
RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE STORMS.

PRESSURE GRADIENT SHOULD TIGHTEN ENOUGH OVER THE COASTAL OCEAN
WATERS TO PRODUCE GUSTS TO 25 KT THIS EVENING...PLUS BUILD SEAS TO
4 TO 6 FT...SO HAVE SCA THERE. OVER THE REMAINDER OF THE WATERS
GUSTS SHOULD TOP OUT AT 20 KT...SO HAVE CANCELLED THE SCA OUTSIDE
THE COASTAL OCEAN WATERS. SEAS SHOULD REMAIN UP ON COASTAL WATERS
LIKELY INTO THURSDAY NIGHT (AND POSSIBLY BEYOND)...ONLY HAVE 80
PCT CONFIDENCE THROUGH THURSDAY SO DID NOT EXTEND SCA AT THIS
TIME.

THE NEXT COLD FRONT APPROACHING FRIDAY...THEN CROSSING THE WATERS
FRIDAY NIGHT/SATURDAY MORNING SHOULD AT LEAST PRODUCE SCA WIND
GUSTS OVER THE COASTAL OCEAN WATERS AND POSSIBLY THE REMAINDER AS
WELL (THOUGH NOT CONFIDENT ENOUGH TO PUT GUSTS TO SCA LEVELS OVER
THE NON-COASTAL OCEAN WATERS AT THIS TIME). HIGH PRESSURE BUILDING
IN BEHIND THE FRONT SHOULD ALLOW FOR PRESSURE GRADIENT TO RELAX
ENOUGH...AND HENCE WINDS DECREASE ENOUGH THAT SEAS ON THE COASTAL
OCEAN ZONES SHOULD FALL BELOW SCA LEVELS DURING THE DAY ON
SATURDAY...AND REMAIN SO THROUGH THE REMAINDER OF THE WEEKEND.

&&

.HYDROLOGY...
POTENTIAL FOR WIDESPREAD RAINFALL AMOUNTS BETWEEN 1-2 INCHES...
WITH LOCALIZED TOTALS OF UP TO 4 INCHES...EXISTS THIS AFTERNOON
INTO THURSDAY MORNING...ESPECIALLY NORTH/WEST OF NYC. FLASH FLOOD
WATCH HAS BEEN RAISED FOR AREAS MOST VULNERABLE TO FLASH FLOODING
GIVEN ANTECEDENT RAINFALL/SATURATED GROUNDS AND 1-3 HR FFG VALUES
OF 1-2 INCHES...BUT THE WATCH COULD BE EXTENDED SOUTHWARD TO
INCLUDE THE NYC METRO AREA AND SW CT DEPENDING ON EVOLUTION OF
CONVECTION THIS AFTERNOON.

ANOTHER ROUND OF LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SHOWERS
AND THUNDERSTORMS AHEAD OF A COLD FRONT FRI AND FRI NIGHT.

&&

.CLIMATE...
ON TUE...THE AVERAGE TEMPERATURE AT CENTRAL PARK REACHED ABOVE
NORMAL FOR THE FIRST TIME SINCE JUNE 12TH. SEE PUBLIC INFORMATION
STATEMENT FOR OTHER STATISTICS ON THE UNUSUALLY COOL JULY AND
SUMMER SEASON THUS FAR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NYZ067>069.
NJ...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NJZ002>004.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 6 PM EDT
     THURSDAY FOR ANZ350-353-355.

&&

SYNOPSIS...BG
NEAR TERM...BG
SHORT TERM...BG
LONG TERM...BS
AVIATION...PFM
MARINE...MPS/PFM
HYDROLOGY...BG
CLIMATE...
Hazardous weather outlook, Jul 29, 12:02 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
102 PM EDT WED JUL 29 2009

NYZ080-081-301715-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075>077-301715-
KINGS (BROOKLYN)-QUEENS-NASSAU-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS AT THE OCEAN BEACHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002>004-NYZ067>069-301715-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

IN ADDITION TO VERY HEAVY RAINFALL...SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND TONIGHT COULD PRODUCE FREQUENT LIGHTNING...
DAMAGING WIND GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ005-006-011-NYZ070>074-301715-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-ESSEX-HUDSON-UNION-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-301715-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009

...SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ007-008-011-012-NYZ078-079-301715-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD
PRODUCE VERY HEAVY RAINFALL...FREQUENT LIGHTNING...DAMAGING WIND
GUSTS AND LARGE HAIL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT WILL ALSO BE
CAPABLE OF PRODUCING HEAVY RAINFALL...STRONG WIND GUSTS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-301715-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
102 PM EDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS FRIDAY INTO FRIDAY NIGHT COULD PRODUCE WIND GUSTS
OVER 35 KT AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 29, 11:41 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1241 PM EDT WED JUL 29 2009

NJZ002>005-011-291745-
BERGEN-EASTERN PASSAIC-ESSEX-UNION-WESTERN PASSAIC-
1241 PM EDT WED JUL 29 2009

...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX...NORTHERN BERGEN...
NORTHERN UNION AND PASSAIC COUNTIES...

AT 1239 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR FLORHAM PARK...OR NEAR EAST HANOVER...AND MOVING NORTHEAST AT 15
MPH.

PEOPLE IN ESSEX...NORTHERN BERGEN...NORTHERN UNION AND PASSAIC
COUNTIES...INCLUDING MILLBURN...CALDWELL...FAIRFIELD...WAYNE...
PATERSON...POMPTON LAKES AND HAWTHORNE...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS. IN ADDITION...VERY HEAVY RAIN IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Philadelphia radar (KDIX), 109 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 flash flood, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
July 29, 12:20 PM EST
Where
Passaic County, 1.75 mi W of Mountain View
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.923, -74.283

A tree was reported down off of Ryerson Avenue in Wayne. This tree also brought down power lines.

Flash Flood, Passaic

When
July 29, 12:25 PM EST to 12:40 PM EST
Where
Passaic County, 1.03 mi W of Mountain View to 0.99 mi W of Mountain View
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.921, -74.270

In Wayne, Route 23 was closed at the Alps Rd. exit due to 18 inches of water on the roadway.

Lightning, Passaic

When
July 29, 12:25 PM EST
Where
Passaic County, 0.66 mi NE of Totowa to 0.15 mi ENE of Totowa
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.907, -74.211

Lightning struck two houses in Totowa, at 50 Tracy Avenue and 42 Avery Avenue.

Flash Flood, Union

When
July 29, 1:11 PM EST to 1:26 PM EST
Where
Union County, 2.02 mi SW of Plainfield to 2.05 mi SW of Plainfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.598, -74.455

A railroad underpass on Rock Ave. between West Front St. and S. 2nd St. in Plainfield was closed due to flooding.

Thunderstorm Wind, Bergen

When
July 29, 1:15 PM EST
Where
Bergen County, 0.47 mi N of Allendale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.037, -74.128

A downed tree closed Ivers Road in Allendale, near the intersection with Franklin Turnpike.

Thunderstorm Wind, Union

When
July 29, 1:25 PM EST
Where
Union County, 0.52 mi E of Roselle
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.650, -74.260

Power lines were reported down in Roselle.

Flash Flood, Bergen

When
July 29, 1:30 PM EST to 1:45 PM EST
Where
Bergen County, 0.42 mi NNW of Allendale to 0.31 mi NNW of Allendale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.036, -74.133

In Allendale, West Crescent Ave was closed between Mertal Ave. and W. Allendale Ave. due to flooding at a railroad underpass between these 2 streets.

Flash Flood, Essex

When
July 29, 1:45 PM EST to 2:20 PM EST
Where
Essex County, 0.13 mi SSW of Ampere to 1.02 mi SSW of Ampere
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.768, -74.221

Numerous cars were stranded in a few feet of water on Interstate 280 in Orange.

Thunderstorm Wind, Bergen

When
July 29, 1:45 PM EST
Where
Bergen County, 1.69 mi NNW of Oradell
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
40.953, -74.082

A tree fell on the house at 449 Evergreen Place in Paramus.

Thunderstorm Wind, Passaic

When
July 29, 1:45 PM EST
Where
Passaic County, 0.57 mi ESE of Lake View
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
40.878, -74.159

A downed tree blocked Route 46 West at Paulinson Avenue in Clifton.

Thunderstorm Wind, Hudson

When
July 29, 1:50 PM EST
Where
Hudson County, 0.52 mi E of Bayonne
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.670, -74.110

Power lines were reported down in Bayonne.

Thunderstorm Wind, Essex

When
July 29, 1:50 PM EST
Where
Essex County, 2.25 mi ENE of Brills Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.740, -74.109

Utility Poles were reported tilted with wires down on Pennsylvania Avenue in South Kearny.

Thunderstorm Wind, Hudson

When
July 29, 1:54 PM EST
Where
Hudson County, 0.87 mi SW of Communipaw
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.670, -74.090

The NOS observing platform at Robins Reef measured a wind gust of 58 mph.

Flash Flood, Essex

When
July 29, 2:01 PM EST to 2:20 PM EST
Where
Essex County, 1.78 mi NW of Ampere to 1.37 mi SW of Bloomfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.785, -74.248

In West Orange, exit 9 on Interstate 280 eastbound was closed due to flooding.

Flash Flood, Essex

When
July 29, 2:05 PM EST to 2:20 PM EST
Where
Essex County, 0.89 mi SE of Orange to 1.19 mi SW of Roseville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.741, -74.218

Numerous cars were stranded in high water on the Garden State Pkwy in both directions south of exit 144 in Irvington.

Flash Flood, Hudson

When
July 29, 2:15 PM EST to 2:30 PM EST
Where
Hudson County, 1.22 mi WSW of Greenville to 1.97 mi WSW of Greenville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.695, -74.102

Motorists were stranded in high water with water rescues performed at the intersection of Rt. 440 and Ave. E, and on 2nd St. in Bayonne. The intersection of Kennedy Blvd. and 63rd St. in Jersey City was also inundated with water and impassable.

Lightning, Union

When
July 29, 2:30 PM EST to 3:30 PM EST
Where
Union County, Elizabeth
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.670, -74.220

Multiple buildings in Elizabeth were struck by Lightning.

Lightning, Hudson

When
July 29, 2:45 PM EST
Where
Hudson County, 1.53 mi SSW of Bayonne
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.650, -74.131

The fire house at the corner of 4th Street and Zabriskie Avenue was struck by lightning, causing its phone system and computers to fail.

Thunderstorm Wind, Hudson

When
July 29, 2:52 PM EST
Where
Hudson County, 0.88 mi NNW of Constable Hook
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
40.662, -74.105

Two utility poles fell down onto Hook Road between Route 440 and Avenue J, bringing down power lines. Also power lines were reported down on Cottage Street.

Flash Flood, Essex

When
July 29, 5:40 PM EST to 5:55 PM EST
Where
Essex County, 2.6 mi SW of (Ewr)newark Intl Arp to 3.2 mi SW of (Ewr)newark Intl Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.670, -74.200

In Newark, Rt. 1/9 was closed near Grand St. due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189844, 189770, 189840, 189772, 189845, 189846, 189773, 189776, 189841, 189843, 189848, 189849, 189850, 189778, 189779, 189780, 189862, 189870, 189865, 189784.